Florida, 2024

Hail in Florida, March 5, 2024

March 5, 2024 · NWS TBW · 1 event in 1 county or zone

Isolated thunderstorms ahead of an approaching squall line associated with a mesoscale convective system over the eastern Gulf of Mexico produce severe hail near Seffner in Hillsborough County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Isolated thunderstorms ahead of an approaching squall line associated with a mesoscale convective system over the eastern Gulf of Mexico produce severe hail near Seffner in Hillsborough County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 5, 2:16 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Mar 5, 2:16 PM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
216 PM EST Tue Mar 5 2024

.DISCUSSION...
The current setup over the region this afternoon features shortwave
energy aloft over the eastern Gulf of Mexico with weak surface high
pressure in between a low off the mid-Atlantic coast and developing
low pressure over the Gulf. For the rest of today, expect some
additional shower activity for mainly inland areas as the sea breeze
pushes toward the east. Then by tonight, a quasi-linear MCS-type
feature is forecast to move across the Gulf and over the peninsula,
though how much it holds together is still in question. Also still
seeing some timing differences with this feature between several of
the CAMs, but overall confidence is fairly high in regard to at
least increasing shower and storm chances after 00Z tonight. The
other question will be the severe weather aspect. Increasing
effective bulk shear to around 30 to 40 knots or so would aid in
organized convection, but nighttime stabilization would be a
hindrance with only marginal CAPE to work with. With all that being
said, the severe threat is certainly non-zero and a marginal risk
remains in place for most of the peninsula tonight. The marginal
threat continues through the day on Wednesday, but shifts more
toward the interior and eastern/southern parts of the peninsula as
additional shortwave energy moves overhead and the sea breeze pushes
activity inland.

Some relatively drier air moves into the region for Thursday, with
just a slight chance for a few showers across the interior. This
drier period extends through Friday as ridging builds aloft ahead of
another system. This pattern will lead to increasing temperatures
and humidity to end the week and start the weekend. Then for
Saturday afternoon, surface low pressure moving up toward New
England will drag a cold front across Florida, bringing increasing
rain chances starting up north late in the day and continuing to
shift southward Saturday night into Sunday. The front does slow down
some Sunday afternoon as it reaches south Florida, but then high
pressure finally builds in for early next week. The air mass behind
this boundary will bring us another bout of cooler and drier air,
with highs in the 70s and dew points falling into the 40s by Monday
afternoon.

&&

.AVIATION...
(18Z TAFS)
Some MVFR cigs will be possible this afternoon, then a line of
showers and some thunderstorms will move through the region after
00Z tonight, followed by additional restrictions for lower cigs
toward daybreak. There will be another chance of showers from
around 15Z tomorrow through the end of the period.

&&

.MARINE...
Southeast to south winds today become onshore this afternoon with
the sea breeze, then become more southwest to west on Wednesday. No
headlines are expected but a line of showers and thunderstorms is
forecast to move through the eastern Gulf tonight into Wednesday
morning, with decreasing chances through the rest of the day. Drier
and benign marine conditions will then prevail through the end of
the week.

&&

.FIRE WEATHER...
No Red Flag concerns for the next few days as relative humidity
values will remain above critical levels. Shower and thunderstorm
chances increase tonight and into Wednesday morning, then rain
chances remain low until Saturday. Some patchy fog will be
possible tonight across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  68  78  65  79 /  80  60  10   0
FMY  69  81  66  81 /  50  60  20   0
GIF  67  82  63  82 /  80  60  10   0
SRQ  67  78  65  80 /  70  60  10   0
BKV  63  80  58  82 /  90  60  10   0
SPG  68  75  66  77 /  80  60  10   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

05/Carlisle

In the hours before

Special weather statement, Mar 5, 6:08 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
608 PM EST Tue Mar 5 2024

FLZ151-249-251-052345-
Inland Pasco FL-Coastal Hillsborough FL-Inland Hillsborough FL-
608 PM EST Tue Mar 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HILLSBOROUGH COUNTY
THROUGH 645 PM EST...

At 608 PM EST, Doppler radar was tracking a strong thunderstorm over
Brandon, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plant City, Temple Terrace, Zephyrhills, Brandon, Hillsborough River
State Park, Zephyrhills South, East Lake-Orient Park, Zephyrhills
West, Palm River-Clair Mel, Valrico, Seffner, Florida State
Fairgrounds, Mango, Thonotosassa, Dover, Plant City Airport, Tampa
Executive Airport, Crystal Springs, and Orient Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2824 8218 2797 8205 2796 8206 2792 8234
      2801 8241
TIME...MOT...LOC 2308Z 245DEG 14KT 2797 8230

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Mar 5, 6:14 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
614 PM EST Tue Mar 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Hail             1 S Mango               27.98N 82.31W
03/05/2024  E0.25 inch       Hillsborough       FL   Trained Spotter

            Pea sized hail reported near Mango.

&&

ARF

The radar

The Tampa radar (KTBW), 37 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hillsborough

When
March 5, 6:23 PM EST
Where
Hillsborough County, 0.92 mi SW of Plant Cty Hilsbro Ar
Measured
1 in hail
Reported by
Public
Coordinates
28.010, -82.260

Public picture shared via social media showed hail around an inch in diameter near Seffner.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160895.